Wyoming, 2023

Hail in Wyoming, September 10, 2023

September 10, 2023 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over western portions of Crook County, producing quarter sized hail in the Pine Haven area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over western portions of Crook County, producing quarter sized hail in the Pine Haven area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 10, 1:28 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 10, 1:28 PM MST, 2 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
228 PM MDT Sun Sep 10 2023

.DISCUSSION...(This Evening Through Sunday)
Issued at 208 PM MDT Sun Sep 10 2023

20Z analysis shows an upper trough crossing the region this
afternoon to the east of an upper ridge building over the western
CONUS. There is a cool surface high over the Dakotas with a
surface trough to the west of the forecast area. The resulting moist
easterly surface flow is keeping low stratus over most of western
South Dakota. Breaks in the clouds over northeastern Wyoming have
allowed for more insolation/warming which has pushed the MLCAPE
to >500J/kg this afternoon and leading to the development of
isolated to scattered thunderstorms. With 0-6 km bulk shear around
35kts, a few of the thunderstorms may be strong to severe, with
large hail and damaging wind gusts possible, over northeastern
Wyoming during the rest of the afternoon into early evening. The
showers over western SD and thunderstorms over NE WY will taper to
an end early this evening.

With the moist airmass in place, cooling temperatures
and light southeasterly winds overnight expect areas of fog to
form, especially along the eastern slopes of the Black Hills. Low
temperatures will be in the 40s over much of the area, with some
30s over the higher Black Hills.

Monday through Wednesday, the upper ridge will build eastward over
the region, bringing dry weather. After a cool Monday, more
seasonable temperatures will return Tuesday and Wednesday.
Ensemble guidance shows a few disturbances crossing the region and
bringing chances for showers and storms from Wednesday night
through Friday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1046 AM MDT Sun Sep 10 2023

MVFR/IFR conditions associated with low stratus will linger around
the Black Hills and portions of northeastern WY through early
this afternoon. There will be gradual improvement to VFR
conditions, namely over northeastern WY. Chances for showers and
storms will increase through the afternoon and evening hours -
locally MVFR/IFR conditions may occur around any storms. The moist
airmass, weak winds, and recent rains will result in fog forming
across the area after midnight - especially across the western SD
plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Wong
Hazardous weather outlook, Sep 10, 3:05 AM MST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
405 AM MDT Sun Sep 10 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
405 AM MDT Sun Sep 10 2023 /505 AM CDT Sun Sep 10 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will persist through the
evening hours. While a few storms may be strong to near-severe,
widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances of showers and storms taper off early Monday morning.
Additional chances of storms return Wednesday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Sep 10, 1:17 PM MST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
217 PM MDT Sun Sep 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     Rain             Mount Rushmore          43.88N 103.45W
09/10/2023  M1.25 inch       Pennington         SD   Co-Op Observer

            24-hour rainfall.

0600 AM     Rain             16 SSE Mission          43.09N 100.53W
09/10/2023  M0.65 inch       Todd               SD   CoCoRaHS

            24-hour rainfall.

0600 AM     Rain             Hermosa                 43.84N 103.19W
09/10/2023  M0.57 inch       Custer             SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             8 E Martin              43.17N 101.57W
09/10/2023  M0.75 inch       Bennett            SD   Co-Op Observer

            24-hour rainfall.

0700 AM     Rain             14 S Mission            43.11N 100.61W
09/10/2023  M0.62 inch       Todd               SD   Co-Op Observer

            24-hour rainfall.

0800 AM     Rain             1 N Johnson Siding      44.10N 103.44W
09/10/2023  M0.64 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             1 WSW Custer            43.76N 103.62W
09/10/2023  M0.86 inch       Custer             SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             1 S Hot Springs         43.42N 103.48W
09/10/2023  M1.17 inch       Fall River         SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             12 WNW Philip           44.08N 101.91W
09/10/2023  M0.55 inch       Haakon             SD   CoCoRaHS

            24-hour rainfall.

1034 AM     Rain             5 NW Swett              43.22N 102.03W
09/10/2023  M0.53 inch       Bennett            SD   CoCoRaHS

            24-hour rainfall.

1100 AM     Rain             14 SSW Provo            43.00N 103.94W
09/10/2023  M1.36 inch       Fall River         SD   CoCoRaHS

            24-hour rainfall.

0215 PM     Rain             5 WNW Hermosa           43.86N 103.30W
09/10/2023  M1.00 inch       Custer             SD   Trained Spotter

            Rainfall from yesterday and last night

0216 PM     Rain             Martin                  43.17N 101.73W
09/10/2023  M0.66 inch       Bennett            SD   Public

            Rainfall from last night

&&

Wong
Special weather statement, Sep 10, 1:51 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT Sun Sep 10 2023

WYZ054-056-102145-
Northern Campbell WY-Western Crook WY-
251 PM MDT Sun Sep 10 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES THROUGH 345 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lightning Flat, or 29 miles southeast of Broadus,
moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lightning Flat and Rockypoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 10526 4500 10482 4478 10477 4480 10532
TIME...MOT...LOC 2051Z 000DEG 19KT 4509 10509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wong
Special weather statement, Sep 10, 3:02 PM MST, 1 hour before
Special Weather Statement
National Weather Service Rapid City SD
402 PM MDT Sun Sep 10 2023

WYZ054-056-102245-
Northern Campbell WY-Western Crook WY-
402 PM MDT Sun Sep 10 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CAMPBELL AND WEST
CENTRAL CROOK COUNTIES THROUGH 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Oshoto, or 31 miles northeast of Gillette, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oshoto and Carlile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

LAT...LON 4466 10527 4476 10507 4447 10468 4431 10509
TIME...MOT...LOC 2202Z 324DEG 25KT 4465 10511

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Johnson
Special weather statement, Sep 10, 3:45 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
445 PM MDT Sun Sep 10 2023

WYZ056-058-102330-
Weston WY-Western Crook WY-
445 PM MDT Sun Sep 10 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WESTON AND
SOUTHWESTERN CROOK COUNTIES THROUGH 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Keyhole Reservoir, or 25 miles west of Sundance,
moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Upton, Moorcroft, Pine Haven, and Keyhole Reservoir.

This includes Interstate 90 in Wyoming between Mile Markers 153 and
171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

LAT...LON 4441 10505 4449 10483 4417 10447 4412 10445
      4400 10483
TIME...MOT...LOC 2244Z 328DEG 31KT 4439 10489

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Johnson

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
September 10, 4:02 PM MST
Where
Crook County, Pine Haven
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.360, -104.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122235.